Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 3:22 PM MDT for Cheyenne County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2001, 3:22 PM MDT (21:22 UTC)
- Expired
- May 27, 2001, 4:15 PM MDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 3:35 PM MDT | Hail 0.75 | Cheyenne Wells, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 272123 SVRGLD COC017-272215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 322 PM MDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 415 PM MDT * AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF FIRSTVIEW...OR ABOUT 26 MILES WEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FIRSTVIEW AT 400 PM MDT CHEYENNE WELLS AT 415 PM MDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3905 10283 3890 10295 3861 10240 3877 10216 BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:32 PM MDT, 50 minutes earlier.
Area forecast discussion, May 27, 2:32 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 232 PM MDT SUN MAY 27 2001 BUSY AFTERNOON AS SEVERE WEATHER IS ALREADY UNDERWAY. BASED ON INITIALIZATION AND PERFORMANCE THROUGH 18Z WILL LEAN TO ETA FOR FIRST TWO PERIODS...THEN BLEND AVN AND ETA THROUGH 72 HOURS. WILL USE HPC GUIDANCE FOR EXTENDED. VERY GOOD 0 TO 6 KM SHEAR OF 45 KTS OR SO WILL SUPPORT ORGANIZED SEVERE CONVECTION FOR THE NEXT FEW HOURS AS SHORTWAVE MOVES OVER THE REGION...THEN MAJOR BOUNDARY GETS PUSHED WELL SOUTHWEST. ANOTHER SHORTWAVE IS PROGGED FOR TOMORROW NIGHT WITH PRECIP NEARLY CERTAIN FOR ALL BUT EASTERNMOST ZONES. TUESDAY...COULD BE A REPEAT OF MONDAY. TEMPS NEAR FWC GUIDANCE AS FAN/MAV HAS RUN A LITTLE TOO COOL WITH PAST COOL AIR ARRIVALS. POPS TWEAKED UP OR DOWN A BIT BASED ON EXPECTED 500 AND 700 MB HEIGHT TENDENCIES. REGION MOVES INTO REGIME OF RELATIVELY FAST NORTHWEST FLOW ALOFT THURSDAY AS FRONT SWEEPS INTO GULF OF MEXICO. SOME MOISTURE RETURN IS POSSIBLE BY LATE SATURDAY...BUT 24 HOURS POPS ARE NOT QUITE TO THE 30 PERCENT THRESHOLD FOR MENTION IN THE EXTENDED. .GLD...NONE. ENTWISTLE
In the hours before
Local storm report, May 27, 1:28 PM MDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 PM RULETON KS 1 INCH HAIL
05/27/01 SHERMAN HAIL COVERING GROUND
0128 PM CARUSO KS 1 INCH HAIL
05/27/01 SHERMANLocal storm report, May 27, 1:31 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 2 S CARUSO KS 1.25 INCH HAIL
05/27/01 SHERMANSpecial weather statement, May 27, 2:27 PM MDT, 55 minutes before
COZ090>092-KSZ013-014-027>029-041-042-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 227 PM MDT SUN MAY 27 2001 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 8 PM MDT (9 PM CDT) FOR FAR EASTERN COLORADO AND A PORTION OF NORTHWEST KANSAS. IN COLORADO...THE COUNTIES INCLUDED ARE YUMA... KIT CARSON...AND CHEYENNE. IN NORTHWEST KANSAS...THE COUNTIES INCLUDED ARE SHERMAN...THOMAS...WALLACE...LOGAN...GOVE...GREELEY... AND WICHITA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BULLER
Local storm report, May 27, 2:49 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0239 PM 10 WNW WINONA KS TORNADO
05/27/01 LOGAN TORNADO ON GROUND ABOUT
5 MINUTES. REPORTED BY
HAM RADIO OPERATOR.uLocal storm report, May 27, 3:04 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
304 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 1 E WALLACE KS TORNADO
05/27/01 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0235 PM WALLACE KS 70 MPH TSTM GUST
05/27/01H WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 27, 3:22 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0309 PM 6 N LEOTI KS 1.75 INCH HAIL
05/27/01 WICHITA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.